Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 289, NWS Springfield, MO

June 23, 20174 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2017, 1:30 PM CDT for 4 counties in Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 1:30 PM CDT (18:30 UTC)
Expired
Jun 23, 2017, 2:30 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:10 PM CDTTSTM WND DMGMoody, MOTREE DOWN OVER COUNTY E NEAR MOODY. HAD TO CALL MODOT FOR CHAINSAWS FOR IT TO BE REMOVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS53 KSGF 231830
SVRSGF
MOC067-091-153-213-231930-
/O.NEW.KSGF.SV.W.0289.170623T1830Z-170623T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
130 PM CDT FRI JUN 23 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Eastern Taney County in southwestern Missouri...
  Howell County in south central Missouri...

* Until 230 PM CDT

* At 129 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles south of Norwood to near Omaha, moving
  southeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Plains...                    Bull Shoals Lake...
  Norfork Lake...                   Ava...
  Willow Springs...                 Gainesville...
  Pomona...                         Bakersfield...
  Theodosia...                      South Fork...
  Pontiac...                        Brandsville...
  Wasola...                         Sundown...
  Lanton...                         Brixey...
  Willhoit...                       Brushyknob...
  Tecumseh...                       Pottersville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 9314 3707 9260 3705 9205 3670 9167
      3650 9168
TIME...MOT...LOC 1829Z 305DEG 33KT 3699 9237 3644 9313 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
279 
WWUS53 KSGF 231852
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
152 PM CDT FRI JUN 23 2017

MOC213-231901-
/O.CAN.KSGF.SV.W.0289.000000T0000Z-170623T1930Z/
Taney MO-
152 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TANEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3705 9205 3670 9167 3650 9168 3651 9277
      3680 9267 3706 9232
TIME...MOT...LOC 1851Z 314DEG 28KT 3701 9224 3652 9273 

$$

MOC067-091-153-231930-
/O.CON.KSGF.SV.W.0289.000000T0000Z-170623T1930Z/
Ozark MO-Douglas MO-Howell MO-
152 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR OZARK...EASTERN DOUGLAS AND HOWELL COUNTIES...

At 151 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Mountain Grove to 6 miles west of
Price Place, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Bull Shoals Lake...
Willow Springs...                 Gainesville...
Pomona...                         Bakersfield...
Theodosia...                      South Fork...
Pontiac...                        Brandsville...
Wasola...                         Sundown...
Lanton...                         Brixey...
Willhoit...                       Tecumseh...
Pottersville...                   Caulfield...
Udall...                          Hardenville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 9205 3670 9167 3650 9168 3651 9277
      3680 9267 3706 9232
TIME...MOT...LOC 1851Z 314DEG 28KT 3701 9224 3652 9273 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
706 
WWUS53 KSGF 231912
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
212 PM CDT FRI JUN 23 2017

MOC067-231922-
/O.CAN.KSGF.SV.W.0289.000000T0000Z-170623T1930Z/
Douglas MO-
212 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Missouri.

LAT...LON 3680 9210 3705 9208 3705 9205 3670 9167
      3650 9168 3651 9250
TIME...MOT...LOC 1912Z 307DEG 32KT 3670 9189 3645 9238 

$$

MOC091-153-231930-
/O.CON.KSGF.SV.W.0289.000000T0000Z-170623T1930Z/
Ozark MO-Howell MO-
212 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN OZARK AND HOWELL COUNTIES...

At 212 PM CDT, severe thunderstorms were located along a line
extending from near West Plains to near Fawn Park, moving southeast
at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Willow Springs...
Pomona...                         Bakersfield...
South Fork...                     Brandsville...
Lanton...                         Tecumseh...
Pottersville...                   Caulfield...
Udall...                          Hardenville...
Siloam Springs...                 Moody...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3680 9210 3705 9208 3705 9205 3670 9167
      3650 9168 3651 9250
TIME...MOT...LOC 1912Z 307DEG 32KT 3670 9189 3645 9238 

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
114 
WWUS53 KSGF 231930
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
230 PM CDT FRI JUN 23 2017

MOC091-153-231940-
/O.EXP.KSGF.SV.W.0289.000000T0000Z-170623T1930Z/
Ozark MO-Howell MO-
230 PM CDT FRI JUN 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OZARK AND HOWELL
COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Missouri.

LAT...LON 3680 9210 3705 9208 3705 9205 3670 9167
      3650 9168 3651 9250
TIME...MOT...LOC 1930Z 305DEG 33KT 3670 9189 3645 9238 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:20 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 23, 12:20 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1220 PM CDT Fri Jun 23 2017

...18z Aviation Forecast Update...

.SHORT TERM...(Today and tonight)

The Ozarks was positioned between the residual circulation of
Tropical Storm Cindy and an approaching frontal boundary to the
northwest. Other than a couple of sprinkles in Oregon County, most
of the Ozarks Region remained dry overnight. Temperatures were
generally in the 70s within high humidity.

For today, the cold front will surge across the region bringing
showers and thunderstorms. There is an instability - shear
combination in southwest Missouri for a marginal risk for
organized thunderstorms. Damaging wind gusts will be the primary
risk with the strongest storms. The window for severe storms will
occur between noon and 3pm. Otherwise the severe threat will shift
into Arkansas during the late afternoon and early evening hours.

.LONG TERM...(Saturday through Thursday)

Beyond this evening, the forecast appears to be quiet for the next
several days. Northwest flow will set up across the nations
midsection, bringing a dry continental airmass to the Ozarks. This
will keep Gulf moisture at bay, as temperatures stay cooler than
normal for late June.

The next signal for rain chances occurs Monday morning as a weak
baroclinic zone sets up across southwest Missouri. We could see
some weak convection along this feature through Monday.

We finally get into some zonal flow Tuesday night into Wednesday.
Weak shortwave troughs pass through the area, possibly sparking
off a few showers.

There are no indications of a summertime high pressure system
to build over the Ozarks anytime soon. Therefore temperatures in
the 80s and lower 90s are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM CDT Fri Jun 23 2017

MVFR to brief IFR conditions can be expected early this afternoon
from 18z to about 19z or 20z from scattered convection moving
through the area. A front will clear through the area late this
afternoon. Winds will be gusty from the north this afternoon up to
20 knots possible. Winds will remain light and northerly tonight
into tomorrow morning. Skies will clear and VFR conditions will
move in by this evening through tomorrow night.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Griffin
Hazardous weather outlook, Jun 23, 8:30 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
830 AM CDT Fri Jun 23 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
830 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

A few thunderstorms are expected today as a frontal boundary
approaches from the northwest. There is a limited risk for a few
organized thunderstorms that could contain wind gusts up to 60 mph
over portions of southwest Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible next Tuesday night through
Thursday as an upper level disturbance passes over the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Local storm report, Jun 23, 12:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HEAVY RAIN       ASH GROVE               37.32N 93.58W
06/23/2017  M1.12 INCH       GREENE             MO   CO-OP OBSERVER

            RAINFALL WAS MEASURED IN 35 MINUTES.

&&
Local storm report, Jun 23, 12:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     3 S SPRINGFIELD         37.16N 93.29W
06/23/2017                   GREENE             MO   PUBLIC

            A LARGE TREE WAS REPORTED DOWN ON POWER
            LINES NEAR THE INTERSECTION OF BATTLEFIELD
            ROAD AND JEFFERSON AVENUE.

&&
Special weather statement, Jun 23, 1:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
101 PM CDT FRI JUN 23 2017

MOZ095-102>104-231845-
Barry MO-Taney MO-Christian MO-Stone MO-
101 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN...TANEY...
SOUTHERN STONE AND SOUTHEASTERN BARRY COUNTIES UNTIL 145 PM CDT...

At 100 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Taneyville to Indian Point to 9 miles northeast
of Beaver. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Bull Shoals Lake...
Table Rock State Park...          Hollister...
Silver Dollar City...             Kimberling City...
Forsyth...                        Merriam Woods...
Shell Knob...                     Kissee Mills...
Reeds Spring...                   Rockaway Beach...
Bull Creek...                     Indian Point...
Branson West...                   Taneyville...
Golden...                         Table Rock...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3651 9371 3664 9379 3667 9350 3697 9297
      3690 9290 3681 9291 3681 9281 3675 9276
      3650 9278
TIME...MOT...LOC 1800Z 322DEG 24KT 3677 9303 3664 9334 3660 9370

Wise
Local storm report, Jun 23, 1:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND DMG     3 NE SPRINGFIELD        37.22N 93.25W
06/23/2017                   GREENE             MO   AMATEUR RADIO

            THREE LARGE TRESS DOWN AT 811 BELLVIEW ROAD
            ABOUT 4 TO 5 FEET AT THE BASE, NEAR THE
            DOWNTOWN AIRPORT.

&&
Local storm report, Jun 23, 1:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     NIXA                    37.05N 93.30W
06/23/2017                   CHRISTIAN          MO   PUBLIC

            TWO LARGE LIMBS REPORTED DOWN NEAR THE
            INTERSECTION OF FAIRWAY AND WALNUT STREET.

&&
Local storm report, Jun 23, 1:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     BRANSON                 36.64N 93.22W
06/23/2017                   TANEY              MO   TRAINED SPOTTER

            LARGE TREE REPORTED DOWN ON A CAR NEAR 3RD
            STREET AND AND PACIFIC STREET.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:13 AM CDTSpecial Weather StatementSGFDade47 min
Jun 23, 11:57 AM CDTSpecial Weather StatementSGFGreene48 min
Jun 23, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster41 min
Jun 23, 12:32 PM CDTAreal Flood AdvisorySGFChristian, Greene, Lawrence, Stone4 hr
Jun 23, 1:01 PM CDTSpecial Weather StatementSGFTaney44 min
Jun 23, 1:23 PM CDTAreal Flood AdvisorySGFStone, Taney4 hr
Jun 23, 2:10 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Ozark4 hr
Jun 23, 6:49 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Ozark4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.